Alert archive / Arkansas / Flash Flood Warnings in 2017
Flash Flood Warning 16, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 3, 2017, 7:00 AM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 24 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2017, 7:00 AM CDT (12:00 UTC)
- Expired
- May 4, 2017, 6:45 AM CDT
- In force
- 24 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Lawrence County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 9:44 AM CDT | FLASH FLOOD | Shannon, AR | EMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES NEAR INTERSECTION OF US 67 AND STATE HIGHWAY 90 IN SHANNON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 164 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 0.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WGUS54 KMEG 031200
FFWMEG
ARC075-121-032345-
/O.NEW.KMEG.FF.W.0016.170503T1200Z-170503T2345Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
700 AM CDT WED MAY 3 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
A Levee Failure in...
Southeastern Randolph County in eastern Arkansas...
Central Lawrence County in eastern Arkansas...
* Until 645 PM CDT Wednesday
* At 644 AM CDT, water was over topping the levee along the Black
River at Pocahontas. This is resulting in widespread flooding the
Pocahontas area. Any residents remaining in east Pocahontas and
points to the southeast in Randolph and Lawrence Counties should
evacuate immediately. A levee breach is imminent or has already
occurred.
* Locations potentially impacted include...
Pocahontas, Walnut Ridge, Hoxie, Black Rock, College City, Portia,
O'Kean, Powhatan, Giles Spur, Shannon, Dicus, Fender, Elnora,
Manson and Lesterville.
Flood waters are moving down the Black River from Corning to east
Pocahontas. Expect a rapid increase in water depths and flowing
water. Businesses, homes, and other structures will flood. This is a
potentially life threatening situation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3627 9097 3630 9080 3628 9081 3616 9081
3603 9097 3608 9113
$$
JOHNSON2 follow-up statements
094
WGUS54 KMEG 031331
FFWMEG
ARC075-121-041145-
/O.EXT.KMEG.FF.W.0016.000000T0000Z-170504T1145Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
831 AM CDT WED MAY 3 2017
...FLASH FLOOD EMERGENCY FOR EAST POCAHONTAS!...
The National Weather Service in Memphis has extended the
* Flash Flood Warning for...
A Levee Failure in...
Southeastern Randolph County in eastern Arkansas...
Central Lawrence County in eastern Arkansas...
* Until 645 AM CDT Thursday
* At 828 AM CDT, emergency manager reported a levee on the Black
River at Pocahontas failed causing flash flooding of immediately
surrounding areas.
This is a FLASH FLOOD EMERGENCY for East Pocahontas!. SEEK HIGHER
GROUND NOW!
* Locations impacted include...
Pocahontas, Walnut Ridge, Hoxie, Black Rock, College City, Portia,
O'kean, Powhatan, Giles Spur, Shannon, Dicus, Fender, Elnora,
Manson and Lesterville.
Flood waters are moving down the Black River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
&&
LAT...LON 3627 9097 3630 9080 3628 9081 3616 9081
3603 9097 3608 9113
$$
AC3/SJM077
WGUS74 KMEG 032047
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
347 PM CDT WED MAY 3 2017
ARC075-121-041145-
/O.CON.KMEG.FF.W.0016.000000T0000Z-170504T1145Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph AR-Lawrence AR-
347 PM CDT WED MAY 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
THURSDAY FOR SOUTHEASTERN RANDOLPH AND CENTRAL LAWRENCE COUNTIES...
At 344 PM CDT, Emergency Management reported a levee on the Black
River at Pocahontas failed earlier today. Flooding continues across
Eastern Randolph and Lawrence counties.
Some locations that will experience flooding include...
Pocahontas, Walnut Ridge, Hoxie, Black Rock, College City, Portia,
O'kean, Powhatan, Giles Spur, Shannon, Dicus, Fender, Elnora, Manson
and Lesterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3627 9097 3630 9080 3628 9081 3616 9081
3603 9097 3608 9113
$$
AC3/SJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 3, 6:30 AM CDT, 30 minutes earlier.
Area forecast discussion, May 3, 6:30 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
630 AM CDT Wed May 3 2017
.UPDATE...
Updated to include the 12z aviation discussion.
&&
.PREV DISCUSSION... /issued 342 AM CDT Wed May 3 2017/
DISCUSSION...
A stationary boundary is located across East-Central Arkansas into
West Tennessee this morning. The front will begin lifting slowly
northward as a warm front after sunrise this morning. A SFC low,
currently located over North Texas, will move eastward along the
front. Clouds will continue to increase across the area as the SFC
low approaches the area. Expect a line of showers and
thunderstorms to develop this morning ahead of the SFC low and
associated cold front. The line will begin to push into Eastern
Arkansas this afternoon. Until then, expect dry conditions as
showers should stay across Southern Missouri. Temperatures south
of the warm front(locations generally south of I-40) will surge
into the lower to mid 80s. As a result, some storms could become
severe as they push into East-Central Arkansas and Northwest
Mississippi this afternoon. Main threat will be damaging winds,
although an isolated tornado can't be ruled out due to the
proximity of the SFC low. Will also continue Flash Flood Watch
across Northeast Arkansas and portions of the Missouri Bootheel
due to the saturated ground from the heavy rain that fell this
past Saturday Night into Sunday in addition to the already
swollen rivers and creeks in the area. Will expand the Watch to
include Craighead County since Jonesboro had widespread flooding
this past weekend as well.
The SFC low and trailing cold front will continue to push east
across the Mid-South tonight. Numerous to widespread showers and
thunderstorms will continue to occur across the area. The system
should move into Middle Tennessee and Alabama shortly after
sunrise Thursday. Behind the front, an upper level low will dig
into the Mid-South continuing chances for showers and drizzle.
Cooler temperatures will also filter into the area.
Thursday will be cold and dreary with off and on chances for
showers and drizzle. These conditions will continue into Thursday
Night and Friday as the upper low slowly pushes east. Highs on
Thursday and Friday will remain in the mid 50s to lower 60s. On
Friday, portions of Eastern Arkansas may begin to see some
sunshine as clouds clear during the afternoon hours thus
temperatures may shoot up into the mid 60s.
The weekend looks pleasant as SFC high pressure builds into the
region. Temperatures will return to the 70s for highs. Dry weather
should prevail across the majority of the CWA. Although, some
models still indicate a small chance for showers to occur over the
weekend across areas of West Tennessee near the Tennessee River
as a shortwave rotates around the back side of the departing upper
low.
An upper ridge will begin to build into the area for the beginning
of next week bringing temperatures back into the 80s for highs.
KRM
&&
.AVIATION...
/12z TAFs/
VFR conditions will prevail much of the day, conditions will
deteriorate this afternoon and overnight. Showers and
thunderstorms will move into the Mid-South from west to east by
early/mid afternoon. This convection is expected to generally
weaken as it approaches MKL/TUP, limiting the potential for
thunder at the terminal. However, showers (and a few
thunderstorms) are likely to continue throughout the overnight
hours.
East/southeast winds will become southerly this afternoon with
occasional gusts. Expect south wind speeds to ramp up this evening
and continue overnight, although winds may briefly veer more
westerly as showers and thunderstorms move through. A cold front
is forecast to move into northeast AR before daybreak, shifting
winds from the northwest. MVFR ceilings are expected to become
more widespread overnight, with IFR conditions possible toward
sunrise in JBR.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
evening for Clay-Craighead-Greene-Lawrence-Randolph.
MO...Flash Flood Watch from 1 PM CDT this afternoon through Thursday
evening for Dunklin.
MS...None.
TN...None.
&&Hazardous weather outlook, May 3, 4:21 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 421 AM CDT Wed May 3 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 421 AM CDT Wed May 3 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Record river flooding along the Black and Current Rivers will continue to cut off roadways and flood homes and businesses through tonight. The flood waters have cut off numerous roadways from east Pocahontas and Walnut Ridge. Mandatory Evacuation orders have been issued for East Pocahontas, Arkansas. The Black River in Northeast Arkansas has reached record levels and levees are being overtopped with breaches imminent. This along with flood waters from the Current River will result in potentially life threatening flooding across portions of Randolph, Lawrence and Clay counties. This is a dangerous flood situation and residents are urged to follow the instructions of local emergency management and law enforcement officials. A Flash Flood Watch is in effect for portions of Northeast Arkansas and the Missouri Bootheel as any additional rain that falls today and tonight could cause the potential for rapid rises on creeks and poor drainage areas due to an already saturated ground. Some storms may be strong to severe this afternoon into tonight with best chances occurring across East-Central Arkansas into Northwest Mississippi. Damaging winds will be the main threat. Although, an isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Record flooding will continue with potentially life threatening flooding to continue over the next few days. A Flash Flood Watch will remain in effect through Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KRM
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:27 PM CDT | Flash Flood Warning | MEG | Lawrence, Randolph | 12 hr |
| May 3, 4:03 AM CDT | Flash Flood Watch | MEG | Clay, Craighead, Greene, Lawrence, Randolph | 23 hr |
| May 3, 11:28 AM CDT | Areal Flood Warning | MEG | Lawrence | 18 hr |
Nearby
Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.